Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 3, 2008, 8:07 PM MST for Maricopa County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2008, 8:07 PM MST (03:07 UTC)
- Expired
- Aug 3, 2008, 8:30 PM MST
- In force
- 23 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:08 PM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 3, 3:08 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 308 PM MST SUN AUG 3 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS. && .SYNOPSIS... HUMIDITY WILL CONTINUE TO INCREASE FROM THE SOUTHEAST IN THE CLOCKWISE FLOW AROUND A HIGH PRESSURE SYSTEM CENTERED WELL TO OUR NORTHEAST AND EAST. THIS WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS FROM EAST TO WEST ACROSS THE AREA THROUGH THE EARLY PART OF THIS WEEK ALONG WITH LOWER TEMPERATURES. DUST STORMS WITH REDUCED VISIBILITY IN THE DESERT AREAS...STRONG GUSTY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH FLOODING ARE POSSIBLE WITH THESE STORMS. IF YOU ENCOUNTER RUNNING WATER ON THE ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION. && .DISCUSSION... UPPER HIGH CONTINUES TO BE CENTERED WELL TO OUR NORTH AND EAST...KEEPING A GENERAL SELY FLOW GOING ACROSS THE CWA AND ALLOWING FOR OCCASIONAL EMBEDDED LOW PRESSURE SYSTEMS/INVERTED TROFS TO ROTATE AROUND THE HIGH...AND ACROSS THE AREA...LEADING TO ENHANCED CHANCES FOR STORMS. THAT WILL BE THE CASE TONIGHT THRU MONDAY NIGHT AS A SIGNIFICANT AREA OF LOW PRESSURE OVER NWRN MEXICO MOVES INTO SERN AZ AND THEN ACROSS OUR CWA...LEADING TO A CHANCE FOR SHOWERS AND STORMS ACROSS THE CENTRAL DESERTS. MOISTURE CONTINUES TO INCREASE ACROSS THE CWA...AIDED BY A COUPLE OF GULF SURGES THE PAST 2 DAYS...AND SURFACE DEWPOINTS THIS AFTERNOON GENLY RANGED FROM THE UPPER 50S TO UPPER 60S OVER OUR DESERTS. PWAT IS UP TO AROUND 1.80 INCHES AS SEEN IN THE 12Z PHOENIX RAOB...AND 850MB DEWPOINT HAS REACHED 16C...WELL ABOVE NORMAL. RADAR AND SATELLITE AT 2 PM SHOWED SCATTERED THUNDERSTORMS DEVELOPING TO OUR EAST ACROSS THE ERN RIM/WHITES AND INTO SERN AZ. FAVORABLE STEERING FLOW FROM THE SOUTHEAST WILL ALLOW THE STORMS TO MOVE INTO OUR CENTRAL DESERTS LATER THIS AFTERNOON AND EVENING...AND THERE WILL BE AMPLE MOISTURE TO ALLOW THE STORMS TO FLOURISH AS THEY MOVE INTO THE PHOENIX METRO. COULD SEE SOME STRONG GUSTY WINDS IN THE PHOENIX METRO TODAY AS THE FIRST WAVE OF STORMS MOVE IN...ALONG WITH SOME AREAS OF BLOWING DUST. DYNAMICS TONIGHT APPEAR TO BE BEST OVER SERN AZ...WHERE DIFLUENCE ALOFT IS PROMINENT...BUT AS THE INVERTED TROF MOVES INTO SOUTH-CENTRAL AZ TOMORROW...OUR CWA SHOULD SEE THE BEST FORCING. ON MONDAY...HAVE RAISED POPS INTO THE CHANCE CATEGORY ACROSS THE ERN HALF OF THE CWA...EVEN DURING THE LESS FAVORABLE AFTERNOON HOURS...AS MOISTURE AND UVV SHOULD BE FAIRLY PLENTIFUL. GFS IS PLAYING UP THE INVERTED TROF/UPPER LOW MORE SIGNIFICANTLY FOR OUR CWA AS COMPARED TO THE NAM...WITH GREATER FORCING/MOISTURE/QPF ADVERTISED. FEEL THE GFS MAY BE OVERDOING THINGS A BIT BUT WILL LEAN A BIT TOWARDS THE GFS SOLUTION...PARTLY BECAUSE IT IS FAVORED BY HPC. AS A CONSEQUENCE OF THE INCREASED MOISTURE AND SHOWERS...WILL LOWER MAX TEMPS ANOTHER 2-3 DEGREES MONDAY...AND CALL FOR A HIGH OF JUST 99 AT PHOENIX. THIS HIGH IS ACTUALLY ONE DEGREE ABOVE THE MAV/MEX FORECAST OF 98 DEGREES. AS THE UPPER LOW MOVES NORTHWEST AND INTO NORTHERN AZ TUESDAY...OUR CWA WILL BE IN ITS WAKE WITH MEAGER DYNAMICS AND LESS MOISTURE. IT IS QUITE POSSIBLE THAT THE BOUNDARY LAYER WILL BE WORKED OVER AND RATHER STABLE TUESDAY...SO POPS WILL BE LOWERED ACCORDINGLY...AND INTO SLIGHT CHANCE CATEGORY FOR ALL BUT ZONE 24. MAX TEMPS TUESDAY WILL LIKELY RISE A FEW DEGREES AS THE AIRMASS DRIES SLIGHTLY AND H5 HEIGHTS RISE 20-30M. FOR WEDNESDAY THROUGH THE END OF THE WEEK...STANDARD MONSOON FORECAST WILL APPLY AS MOISTURE AND INSTABILITY REMAIN RATHER PLENTIFUL EACH DAY...AND SLY/SELY STEERING FLOW WILL ALLOW A SERIES OF DISTURBANCES TO ROTATE AROUND THE UPPER HIGH AND THROUGH OUR CWA...ENHANCING STORM POTENTIAL FROM TIME TO TIME. MODELS CANNOT REALLY HANDLE TIMING OR TRACK OF THESE FEATURES IN THE EXTENDED...AND SINCE THE WEATHER FOR ONE DAY DEPENDS IN LARGE PART ON WHAT OCCURRED THE PREVIOUS DAY...WE WILL KEEP FORECAST VERY BROAD BRUSHED. HAVE MADE NO CHANGES TO THE EXTENDED AT THIS TIME...KEEPING A SLIGHT CHANCE FOR AFTERNOON/EVE STORMS OVER THE LOWER DESERTS...ALONG WITH A CHANCE OVER THE HIGHER TERRAIN. && .AVIATION... KPHX...KIWA...AND SURROUNDING SOUTH-CENTRAL ARIZONA AIRFIELDS ...THUNDERSTORMS WITH TOPS TO 45K FT WILL CONTINUE AT 60-90NM NNE THROUGH SSE OF KPHX. THERE IS A 40-50% CHANCE OF STORMS MOVING/DEVELOPING WITHIN THE 40NM RANGE OF KPHX BETWEEN 01 AND 06 UTC. STORMS OVER THE RIM AND WHITE MTS WILL LIKELY SEND AN OUTFLOW WITH A WIND SHIFT OUT OF THE ENE THROUGH KPHX AROUND 02 UTC. THE BEST TIME FRAME FOR TSRA TO DIRECTLY IMPACT THE KPHX AND/OR KIWA AIRFIELDS IS BETWEEN 02 AND 04 UTC...WITH CEILING REMAINING AT OR ABOVE 8K FT...AND POSSIBLE BRIEF REDUCTIONS IN VISIBILITY DUE TO BLDU (FOLLOWED BY TSRA) DURING THAT TIME. ACROSS THE GREATER PHOENIX AREA...ISOLATED TO SCATTERED TSTMS COULD VERY WELL CONTINUE THROUGH 06Z WITH SHOWERS POSSIBLE THROUGH 10-12Z. KIPL...KBLH...KYUM AND SURROUNDING SOUTHWEST AZ AND SOUTHEAST CA AIRFIELDS... SOUTHERLY FLOW WILL PERSIST AT ALL AIRFIELDS THROUGH THE NEXT 12-24 HOURS WITH GUSTS TO +20KT AT TIMES. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT...WITH THE BEST CHANCE BETWEEN 03 AND 05 UTC. FORECAST CONFIDENCE IN TSRA DIRECTLY IMPACTING THE AIRFIELDS REMAINS LOW ENOUGH THAT...FOR NOW...THE SITUATION HAS BEEN HANDLED WITH CB/VCTS IN THE TAFS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... ELEVATED PRECIPITATION CHANCES WILL CONTINUE FOR MOST AREAS TUESDAY AND WEDNESDAY. THURSDAY AND BEYOND...NO SIGNIFICANT WEATHER FEATURES CURRENTLY FORECAST WHICH WOULD DRASTICALLY IMPACT RAIN CHANCES UP OR DOWN SO EXPECT A CLIMATOLOGICALLY FAVORED FORECAST - BEST CHANCES FOR PRECIPITATION ACROSS SOUTHERN GILA COUNTY WITH LESSER CHANCES FOR POINTS WESTWARD. NO SIGNIFICANT DRYING TREND EXPECTED AND TEMPERATURES THROUGH THE PERIOD WILL BE AT OR SLIGHTLY BELOW NORMAL. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...CB AVIATION...WANEK FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 3, 6:06 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 606 AM MST SUN AUG 3 2008 AZZ022-023-027-028-041300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 606 AM MST SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT BLOWING DUST IS POSSIBLE FOR A BRIEF PERIOD LATE THIS AFTERNOON OR THIS EVENING...FOLLOWED BY A CHANCE OF SHOWERS AND THUNDERSTORMS... ESPECIALLY SOUTHEAST OF PHOENIX. THE MAIN HAZARDS ARE SUDDENLY REDUCED VISIBILITY IN BLOWING DUST...CLOUD TO GROUND LIGHTNING STRIKES...STRONG GUSTY ERRATIC AND DAMAGING WINDS TO OVER 60 MPH... AND LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING. IF YOU SEE AN APPROACHING DUST STORM OR GET CAUGHT IN ONE...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE IN PARK...TURN THE LIGHTS ALL THE WAY OFF...AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BLOWING DUST IS POSSIBLE FOR A BRIEF PERIOD LATE IN THE AFTERNOON OR IN THE EVENING ESPECIALLY MONDAY...FOLLOWED BY A CHANCE OF SHOWERS AND THUNDERSTORMS. THE MAIN HAZARDS ARE SUDDENLY REDUCED VISIBILITY IN BLOWING DUST...CLOUD TO GROUND LIGHTNING STRIKES... STRONG GUSTY ERRATIC AND DAMAGING WINDS TO OVER 60 MPH...AND LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING. IF YOU SEE AN APPROACHING DUST STORM OR GET CAUGHT IN ONE...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE IN PARK...TURN THE LIGHTS ALL THE WAY OFF...AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION MAY BE NEEDED BY LATE MONDAY. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ024-041300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 606 AM MST SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN HAZARDS ARE CLOUD TO GROUND LIGHTNING STRIKES...STRONG GUSTY ERRATIC AND DAMAGING WINDS TO OVER 60 MPH... AND LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING. STAY ALERT FOR DEBRIS ON THE ROAD FROM FLOODING. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE MAIN HAZARDS ARE CLOUD TO GROUND LIGHTNING STRIKES...STRONG GUSTY ERRATIC AND DAMAGING WINDS TO OVER 60 MPH... AND LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING. STAY ALERT FOR DEBRIS ON THE ROAD FROM FLOODING. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND EVENING HOURS TODAY AND/OR MONDAY. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ020-021-025-026-CAZ030>033-041300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 606 AM MST SUN AUG 3 2008 /606 AM PDT SUN AUG 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND TONIGHT. INITIALLY THE MAIN HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND STRONG GUSTY ERRATIC WINDS TO OVER 50 MPH WITH LOCALLY REDUCED VISIBILITY IN BLOWING DUST. THEN...OTHER HAZARDS WILL BE LOCALLY HEAVY RAIN WITH WATER RUNNING IN NORMALLY DRY WASHES AND PONDING OF WATER IN LOW SPOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. BLOWING DUST IS POSSIBLE FOR A BRIEF PERIOD MAINLY IN THE AFTERNOONS AND EVENINGS. THE MAIN HAZARDS ARE SUDDENLY REDUCED VISIBILITY IN BLOWING DUST...CLOUD TO GROUND LIGHTNING STRIKES...STRONG GUSTY ERRATIC AND DAMAGING WINDS TO OVER 60 MPH...AND LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING. IF YOU SEE AN APPROACHING DUST STORM OR GET CAUGHT IN ONE...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE IN PARK...TURN THE LIGHTS ALL THE WAY OFF...AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:56 PM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 109 min |
| Aug 4, 1:30 PM MST | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 60 min |
| Aug 4, 3:38 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 4, 3:58 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 4, 4:01 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 59 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.